Hello! I just had a breast lift with silicone implants, I am in hardly any pain, just a bit of this comfort (it's been about 48 hours since my surgery) but I feel like my BODY is swollen, even my fingers. My feet and ankles are not swollen but my stomach is bigger and like I mentioned before my fingers and face seem to be a lot larger. Is this normal??
Post-op Swelling Away from Surgery Site Normal?
Doctor Answers 7
Swelling after surgery
This is incredibly common for two reasons: first, you are retaining fluid which you will start to mobilize momentarily and start peeing this out; second, you are probably somewhat constipated from the combination of being less active as well as taking pain medicine both of which slow down your system. Take a gentle laxative like pericolace which also contains a stool softener. This is an over the counter product.
Swelling & Recovery Following Surgery
Weight gain occurs frequently following surgery. This weight gain is the result of fluid retention and occurs to some degree in all patients. In response to significant physiologic stress such as surgery, it’s normal for patients to retain fluid and gain weight.
It’s important to remember that this is a temporary phenomena and within two weeks most patients have returned to their baseline. If you have concerns about this issue, make sure it’s discussed with your plastic surgeon. In many cases, a little reassurance can make the post-operative experience less stressful for patients.
Post operative swelling, breast post-op swelling
Having swelling away from the surgical site can be normal. Typically the fluid that is given during the length of the procedure and afterwards in the recovery room can be noticed in the tissues for several days after the procedure.
The body will deal with the extra fluid by absorbing it and then eliminating it through the kidneys. More concerning would be swelling in just one arm or leg. This may raise concern over something as easily correctable as removal of a dressing or garment that is to tight versus something as serious as a blood clot in the arm or leg.
You might also like...
Abdominal swelling after breast augmentation
Body Swelling After Breast Surgery
Your question is very common. I hear this often "my feet, hands, face etc are swollen." The reason is actually very simple-stress.
First, during surgery the anesthesiologist will usually give the patient enough fluid to replace what was not taken in prior to surgery, what is lost during surgery and to supplement for the lack of fluid after surgery. This is usually 1-2 liters. But more importantly during very stressful events, surgery, your body will release stress hormones. The body doesn't know what kind of stress it's under so it releases these hormones to help keep the body alive. These hormones work hard to maintain the elements necessary for life, mainly water.
These hormones continue to be released as long as the patient is in pain/discomfort. As recovery continues the hormones subside and the fluid can be let go. Patients may notice an increase in urination seveal days to, with big surgeries, weeks after surgery. So it's nothing to be worried about.
Swelling after breast surgery
The surgery on your breasts would not cause lots of swelling in other areas of your body, especially your abdomen. Sometimes the intravenous fluid causes swelling that is eventually eliminated by your kidneys. On the other hand, if your fingers feel numb, you should bring this to the attention of your surgeon in case there is some impingement on the nerves to the arms.
Swelling after implants
You may received a lot of fluid during surgery, which your body will start to eliminate ove rthe next several days. If you are having trouble breathing or seem to swell with medication, you should contact your surgeon immediately. Good luck, /nsn.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.